Oklahoma, 2011

Wildfire in Oklahoma, August 3, 2011

August 3, 2011 · NWS TSA · 1 event in 1 county or zone

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire near Prue in Osage County on the 3rd. The fire consumed about 700 acres and burned a residence, several outbuildings, and several vehicles before it was suppressed by numerous fire departments, state forestry, and the…

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire near Prue in Osage County on the 3rd. The fire consumed about 700 acres and burned a residence, several outbuildings, and several vehicles before it was suppressed by numerous fire departments, state forestry, and the National Guard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 3, 11:38 AM CST, 22 minutes earlier.

Area forecast discussion, Aug 3, 11:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1238 PM CDT WED AUG 3 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
WEAK FRONT EXTENDING FROM NE CORNER OF OK JUST NORTH OF I-44...WITH
LITTLE MOVEMENT SOUTH THROUGH THE AFTERNOON. ISOLATED
THUNDERSTORMS SHOULD DEVELOP ON THE FRONT AND OVER HIGHER TERRAIN
WITH COVERAGE LIMITED TO PRECLUDE IN FORECAST...HOWEVER ERRATIC
GUSTY WINDS MAY OCCUR NEAR STORMS. COMPLEX OF STORMS MAY IMPACT
BVO LATE TONIGHT WITH PROB 30 INCLUDED.

&&

.PREV DISCUSSION... /ISSUED 1110 AM CDT WED AUG 3 2011/

DISCUSSION...
RECORD BREAKING HEATWAVE SHOULD REACH ITS PEAK THIS AFTERNOON AS
MID LEVEL THERMAL RIDGE AIMED DIRECTLY AT EASTERN OK AND WESTERN
ARK. HOW HIGH TEMPS ACTUALLY GO THIS AFTERNOON DEPENDS ON THE
EVENTUAL POSITION OF A WEAK FRONTAL BOUNDARY FROM NEAR BVO-OKC.
SHORT RANGE MODELS INDICATE LITTLE ADDITIONAL PROGRESS AND EVEN
TRY TO LIFT IT NORTH SLIGHTLY THIS AFTERNOON. ANYWHERE THAT
REMAINS SOUTH OF IT WILL SEE TEMPS NEAR ALL-TIME RECORDS PER RAOBS
AND SFC TEMP TRENDS...WHILE POINTS NORTH WILL SEE SEVERAL DEGREES
SHAVED OF FROM YESTERDAYS HIGHS. CURRENT FORECAST TRACKING PRETTY
WELL...BUT WILL NEED TO BUMP HIGHS UP ACROSS NW ARKANSAS AND FAR
NORTHEAST CORNER OF OK. THIS PLACES FYV WITHIN STRIKING DISTANCE
OF THEIR ALL TIME RECORD OF 110...FSM/MLC VIRTUALLY ASSURED OF
BREAKING THEIR ALL TIME OF 113/112 RESPECTIVELY. IMPRESSIVE DEW
POINTS POOLING UP NORTH OF BOUNDARY AND SHOULD SEE AT LEAST
ISOLATED STORMS NEAR IT AS WELL AS THE TERRAIN FAVORED AREAS.
GIVEN THE LOW LEVEL TEMPS AND DEW POINTS...DAMAGING DOWNBURSTS
DEFINITELY A CONCERN WITH ANY STORMS...AND EVEN POTENTIAL FOR
LIGHTNING-CAUSED FIRES. UPDATED PRODUCTS WILL BE OUT SHORTLY.

PREV DISCUSSION... /ISSUED 628 AM CDT WED AUG 3 2011/

DISCUSSION...

THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW.

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL. A WEAK FRONT IS CURRENTLY PUSHING
THRU TUL/RVS AND POSSIBLY XNA ATTM...AND RADAR SHOWS AN UNDULAR
BOAR SO LLWS WILL BE IN TAFS FOR THE NEXT HOUR OR SO. ISOLD TO
WDLY SCT TSRA PSSBL AFT 18Z WHICH COULD LAST INTO THE EVENING.
COVERAGE WILL NOT BE GREAT ENOUGH TO INCLUDE A MENTION OTHER THAN
CB REMARK IN CLOUD GROUP AT THIS TIME.

LACY

PREV DISCUSSION... /ISSUED 302 AM CDT WED AUG 3 2011/

DISCUSSION...
COLD FRONT HAS EDGED INTO NORTHEAST OKLAHOMA THIS MORNING
AND IS CURRENTLY NEAR A COPAN TO NEWKIRK LINE. ON A SYNOPTIC
SCALE...THE FRONT EXTENDS FROM NEAR KORD TO KCNU SOUTHWEST
TO NEAR KCVN. THIS FRONT MAY MAKE IT AS FAR SOUTH AS THE
INTERSTATE 44 CORRIDOR BEFORE STALLING OUT. WILL MODERATE
TEMPERATURES A FEW DEGREES NORTH OF THE FRONTAL BOUNDARY
FOR TODAY WHEN COMPARED TO INCREDIBLY HOT CONDITIONS
JUST SOUTH OF THE BOUNDARY. KTUL WILL APPROACH ITS ALL TIME
RECORD HIGH TODAY OF 115 DEGREES ESPECIALLY IF THE FRONTAL
BOUNDARY REMAINS JUST NORTH OF TULSA METRO AREA. THE TEMPERATURE
AT KTUL AT 3 AM WAS STILL 96 DEGREES. THE FRONT WILL WAFFLE BACK
FORTH ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THROUGH
FRIDAY. WITH THE FRONT IN THE AREA...WILL KEEP LOW POPS IN THE
FORECAST FOR PORTIONS OF THE FORECAST AREA NEAR THE BOUNDARY.

HAVE OPTED TO LEAVE THE HEAT WARNING/HEAT WATCH AS IS FOR NOW.
THE DAY SHIFT WILL MOST LIKELY EXTEND THE HEAT WARNING THIS
AFTERNOON. THE UPPER RIDGE MOST RESPONSIBLE FOR THIS HEAT
WAVE IS CURRENTLY CENTERED OVER SOUTHEAST OKLAHOMA. OVER THE
COURSE OF THE NEXT FEW DAYS THE RIDGE WILL BE SUPPRESSED TO
THE SOUTH AND EVENTUALLY BY LATE IN THE WEEKEND IT WILL RETROGRADE
SOME TO THE WEST. THIS WILL TAKE THE EDGE OF THE TEMPERATURES
SLIGHTLY AND WILL ALLOW FOR A FEW MORE SHOWERS AND THUNDERSTORMS
TO DEVELOP.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 AM FRIDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     EXCESSIVE HEAT WATCH FROM 7 AM FRIDAY TO 9 PM MONDAY FOR OKZ049-
     OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-
     OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 AM FRIDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

     EXCESSIVE HEAT WATCH FROM 7 AM FRIDAY TO 9 PM MONDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...14
LONG TERM....12
AVIATION...14
Hazardous weather outlook, Aug 3, 11:59 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1259 PM CDT WED AUG 3 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT WED AUG 3 2011

...RECORD-BREAKING HEATWAVE CONTINUES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 3 PM.

DANGEROUS HEAT.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
EXTREME RECORD BREAKING TEMPERATURES ARE EXPECTED OVER THE MAJORITY
OF EASTERN OKLAHOMA AND WESTERN ARKANSAS THIS AFTERNOON...WITH
ACTUAL HIGH TEMPERATURES FROM 110 TO 117 DEGREES. WHILE A WEAK
FRONTAL BOUNDARY NORTH OF INTERSTATE 44 WILL KNOCK SEVERAL DEGREES
OFF THE HIGHS ACROSS FAR NORTHEAST OKLAHOMA...A MORE HUMID AIRMASS
WILL ALLOW HEAT INDEX VALUES TO APPROACH 120 DEGREES NEAR THE
KANSAS/OKLAHOMA BORDER.

ISOLATED TO WIDELY SCATTERED STORMS ARE POSSIBLE NEAR THE
BOUNDARY DURING THE HEAT OF THE DAY THIS AFTERNOON...AND OVER THE
HIGHER TERRAIN. THESE STORMS POSE A LIMITED SEVERE WEATHER RISK IN
THE FORM OF ISOLATED DAMAGING MICROBURSTS.

ONGOING SEVERE TO EXTREME DROUGHT CONDITIONS WILL COMBINE WITH
RECORD BREAKING HEAT AND VERY LOW RELATIVE HUMIDITIES SOUTH OF THE
FRONT TO YIELD AN ELEVATED FIRE DANGER LATER TODAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
	   DANGEROUS HEAT POTENTIAL.
FRIDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
	             POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE UPPER RIDGE WILL SHIFT FAR ENOUGH SOUTH BY LATE IN THE WEEK TO
ALLOW FOR SOME CONTINUED THUNDERSTORM CHANCES MAINLY ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. BY EARLY NEXT
WEEK...THE RIDGE WILL BE BREAKING DOWN AND A FRONT WILL TRY TO
PUSH INTO THE REGION...BRINGING CONTINUED CHANCES FOR STORMS.

AFTERNOON HEAT INDICES WILL CONTINUE TO BE IN THE 105 TO 115 RANGE
THROUGH THE END OF THE WEEK...BUT WILL BE TRENDING DOWN INTO THE
105 TO 110 RANGE BY LATE IN THE WEEKEND AND EARLY NEXT WEEK.

ONGOING SEVERE TO EXTREME DROUGHT CONDITIONS AND VERY HOT
TEMPERATURES WILL CONTINUE TO YIELD ELEVATED FIRE DANGER ACROSS
MUCH OF THE AREA UNTIL SUBSTANTIAL RAINFALL OCCURS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Osage

When
August 3, 12:00 PM CST to 9:00 PM CST
Where
Osage forecast zone
Property damage
$75,000
Reported by
Emergency Manager

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345681.